Rip Current, Broward
- When
- February 25, 11:00 AM EST
- Where
- Broward County, Lauderdale By the Sea
- Injuries
- 1 direct, 0 indirect
- Reported by
- NEWSPAPER
- Coordinates
- 26.152, -80.456 (the zone’s center; the record gives no point)
A 73-year old man was hospitalized after nearly drowning in a rip current. The man who was vacationing from New York was trying to rescue his 40-year daughter who was also caught in the rip current but escaped unharmed.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MFL wrote it up.
A 73-year old man was hospitalized after nearly drowning in a rip current. The man who was vacationing from New York was trying to rescue his 40-year daughter who was also caught in the rip current but escaped unharmed. Winds were east around 20 knots.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Miami, FL wrote its last area forecast discussion before the first event at Feb 25, 3:00 AM EST, 8 hours earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIAMI FL 300 AM EST SUN FEB 25 2001 UNTIL THE UPPER RIDGE GOES SOMEWHERE WE WILL REMAIN BASICALLY DRY. LOWER LEVEL MOISTURE HAS INCREASED HOWEVER JUST TO THE LEVEL WHERE IT WILL SUPPORT ONLY A FEW SHOWERS. NO OTHER SUPPORT FOR RAIN AND NONE ON SATELLITE OR RADAR AT THIS TIME SO WILL LEAVE THEM OUT. TEMPERATURES WILL REMAIN BASICALLY UNCHANGED. GRADIENT HAS REMAINED STRONG OVERNIGHT SO WILL START WITH AN EXERCISE CAUTION WITH SOME DECREASE IN THE WINDS DURING THE AFTERNOON AND THEN DROPPING NOTICEABLY TONIGHT AS THE RIDGE WEAKENS. IN THE EXTENDED WITH A FRONT MOVING INTO THE ATLANTIC SIMILAR TO THE LAST ONE WE SHOULD INCREASE THE MOISTURE AND CONVERGENCE ENOUGH FOR A SLIGHT CHANCE OF SHOWERS ON TUESDAY. THE NEXT CHANCE WOULD BE THURSDAY WITH THE APPROACH OF YET ANOTHER COLD FRONT. THE CHANCE WOULD STILL BE LOW. ALSO LITTLE CHANGE IN TEMPERATURES SINCE FRONT SHOULD NOT MOVE PAST OUR ZONES UNDER THE UPPER RIDGE. MIA BB 083/071 083/070 082 ---0 PBI BB 082/069 083/068 082 ---0 .MIA...NONE.
FLZ063-066>075-252300- SOUTH FLORIDA HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIAMI FL 530 AM EST SUN FEB 25 2001 ...CHANCE OF RIP CURRENTS ALONG THE SOUTHEAST COAST TODAY... SOUTHEAST WINDS OF 15 TO 20 KNOTS ALONG FLORIDA'S SOUTHEAST COAST WILL RESULT IN A CHANCE OF RIP CURRENTS TODAY ALONG THE BEACHES OF PALM BEACH...BROWARD...AND MIAMI-DADE COUNTIES. NO OTHER HAZARDOUS WEATHER IS EXPECTED...AND SPOTTER ACTIVATION W ILL NOT BE REQUIRED. FOR ADDITIONAL INFORMATION VISIT THE NATIONAL WEATHER SERVICE IN MIAMI WEBSITE AT HTTP://WWW.SRH.NOAA.GOV/MIA.
The national radar mosaic for the moment the first event began.
1 rip current. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Florida in 2001Every state in 2001This day in weather historyWarnings in Florida, February 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5229248.